Tornadoes · United States · Texas · 2014
EF0 tornado, Sterling City, Texas, May 26, 2014
This EF0 tornado ran 0.2 miles across Sterling County on May 26, 2014, touching down at 6:47 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2014
- Touchdown
- 6:47 PM CDT (23:47 UTC)
- Lifted
- 6:49 PM CDT (23:49 UTC)
- On the ground
- 2 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sterling County
- Touchdown point
- 31.720, -101.210
- Lift-off point
- 31.720, -101.206
- Record number
- 1405261747-01
What the Weather Service recorded
A slow moving large upper level low pressure center approached West Central Texas through the period. Several rounds of showers and thunderstorms developed across the area and resulted in damaging winds, hail, and flash flooding.
A storm chaser videotaped this tornado. He was located at the intersection of State Highway 163 and FM 2139 as he was looking to the west southwest. He said it only lasted for 90 seconds before it transitioned into the rope stage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS SJT issued a tornado warning for this county at 23:36 UTC, 11 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 20:05 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:05 UTC | 04:00 UTC | Tornado Watch | SJT |
| 23:36 UTC | 00:15 UTC | Tornado Warning | SJT |
| 00:11 UTC | 01:00 UTC | Tornado Warning | SJT |
| 00:44 UTC | 01:30 UTC | Tornado Warning | SJT |
| 00:53 UTC | 01:45 UTC | Tornado Warning | SJT |
| 01:25 UTC | 02:15 UTC | Severe Thunderstorm Warning | SJT |
| 01:28 UTC | 04:30 UTC | Flash Flood Warning | SJT |
| 01:57 UTC | 03:00 UTC | Severe Thunderstorm Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 26, 6:16 PM CDT, 31 minutes earlier.
Area forecast discussion, May 26, 6:16 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 616 PM CDT MON MAY 26 2014 .AVIATION... /00Z TAFS/ Large complex of storms will slide southeast into the area during the evening hours, effecting both San Angelo and Abilene, KSJT and KABI. Uncertain about how far southeast it will come this evening, so whether the storms reach the southern terminals is a question. Otherwise, MVFR ceilings will move north and cover most of the area after midnight. && .PREV DISCUSSION... /ISSUED 341 PM CDT MON MAY 26 2014/ SHORT TERM... (Tonight and Tomorrow) Although flash flooding remains a major concern for this afternoon and tonight, severe thunderstorms are also a concern for the shorter term. With much of West Central Texas under sunny skies this afternoon, the atmosphere continues to become more unstable. Thunderstorms, some severe, have already developed, across the Trans Pecos region of west Texas, along an old outflow boundary. Surface based CAPES there are currently around 2000 to 2500 J/Kg, and convective inhibition is near zero. Based on coordination with the Storm Prediction Center, Tornado Watch number 188 is now in effect for much of West Central Texas. This watch is valid until 11 PM CDT this evening. The thinking is supercells will continue to develop to the west and move into West Central Texas. With 0 to 6 Km Bulk Shear around 50 knots and WSR-88D VAD Wind Profile data indicating veering through the first 8000 feet, the primary threats, in order of concern this afternoon and evening, are tornadoes, large hail, damaging winds, and ever present deadly lightning. In addition to severe thunderstorms, flash flooding remains a significant threat for this afternoon and tonight. Thus, a Flash Flood watch remains in effect for all of West Central Texas until 7 AM CDT tomorrow morning. The ground is saturated across much of West Central Texas; so, any additional rainfall will likely produce flash flooding. For tomorrow, rain chances diminish, as the upper low moves east along the Red River. Models continue to generate QPF, mainly across our eastern counties. Continuing the best PoPs for those counties look best. Tomorrow afternoon, a weak front will slide southeast across West Central Texas and bring north winds. Highs for tomorrow afternoon in the 80s still look likely. LONG TERM... (Tuesday night through Monday) The large upper level low that has been bringing much needed rainfall to West Central Texas, will be over Northeast Texas Tuesday evening, then slow down and meander across East Texas/Louisiana through this weekend. Slight chance PoPs were left across the extreme southeast counties Tuesday night into Wednesday, on the backside of the upper low. Rain chances were left out of the forecast on Thursday, as most convection should remain east of the area. Highs on both Wednesday and Thursday will be in the mid to upper 80s, with lows in the 60s. While the aforementioned upper level low is stalled to our east, an upper level ridge will build to our west. This will put West Central Texas in a shear zone between the two features. Isolated to scattered showers and thunderstorms will be possible both afternoons Friday and Saturday, with the best chance across our eastern counties, farther away from effects of the ridge. Coverage looks limited and uncertainty remains, so for now, very few changes were made to the inherited PoPs. Sunday through early next week, expect dry conditions with slowly increasing temperatures. Most locations will be in the lower to mid 90s, with overnight lows in the 60s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 83 64 86 64 / 80 40 10 10 5 San Angelo 66 87 65 88 63 / 70 20 10 5 5 Junction 66 85 67 88 66 / 70 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett... Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch... Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford... Sterling...Sutton...Taylor...Throckmorton...Tom Green. && 07
Hazardous weather outlook, May 26, 2:32 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 232 PM CDT MON MAY 26 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 232 PM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WE EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY HAZARDS INCLUDE TORNADOES...LARGE HAIL...DAMAGING WINDS...FLASH FLOODING...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ON TUESDAY WITH LINGERING CHANCES ON WEDNESDAY. THE PRIMARY HAZARDS ARE LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... WE MAY ACTIVATE SPOTTERS LATER THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 26, 12:48 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 9 ENE BRONTE 31.94N 100.15W
05/24/2014 RUNNELS TX PUBLIC
SEVERAL LARGE TREE LIMBS DOWN. MANY WERE AT LEAST 10
FEET IN LENGTH.
&&
EVENT NUMBER SJT1400183
DOLLSpecial weather statement, May 26, 5:56 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT MON MAY 26 2014
TXZ049-262330-
FISHER TX-
556 PM CDT MON MAY 26 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR FISHER
COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 554 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF HOBBS...OR ABOUT 17 MILES NORTHEAST OF SNYDER...MOVING EAST AT 5
MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL DENTS TO VEHICLES...
THE STRONG THUNDERSTORM WILL BE NEAR...
HOBBS BY 630 PM CDT
LAT...LON 3269 10056 3272 10067 3296 10066 3297 10065
3297 10044
TIME...MOT...LOC 2256Z 292DEG 6KT 3287 10068The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
11.8 hours before the tornado, 97 km from the path. May 26, 2014.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -109 J/kg
- Surface CAPE
- 1064 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 5.5 K/km
Midland Regional, TX (KMAF), 00:00Z
0.2 hours after it, 97 km from the path. May 27, 2014.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -84 J/kg
- Surface CAPE
- 1337 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 8.1 K/km
The radar
The San Angelo radar (KSJT), 78 km away, was scanning. The volume nearest the touchdown began at 23:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:58 UTC | TORNADO | 6 Nw Garden City | Glasscock, TX | REPORT OF A MULTIPLE VORTICES TORNADO NEAR CR 415 AND HWY 158. |
| 23:26 UTC | TORNADO | 7 E Garden City | Glasscock, TX | BRIEF TORNADO THAT WAS WRAPPED IN RAIN. |
| 23:42 UTC | TORNADO | 9 Ese Garden City | Glasscock, TX | TORNADO NORTH OF HWY 158 |
| 23:47 UTC | TORNADO | 14 Wsw Sterling City | Sterling, TX | CONFIRMED TORNADO ON THE GROUND. |
| 23:54 UTC | HAIL 1.75 | 2 Wnw Sterling City | Sterling, TX | |
| 00:02 UTC | HAIL 4.25 | 6 Nw Garden City | Glasscock, TX | GLASSCOCK SHERRIF/S OFFICE REPORTED SOFTBALL SIZED HAIL |
| 00:02 UTC | TSTM WND GST 60 | Sterling City | Sterling, TX | |
| 00:12 UTC | HAIL 2 | 5 Wnw Sterling City | Sterling, TX | |
| 00:13 UTC | TORNADO | 5 Wnw Broome | Sterling, TX | ROPE TORNADO |
| 00:15 UTC | HAIL 1.75 | Sterling City | Sterling, TX | |
| 00:15 UTC | TORNADO | 1 Nw Broome | Sterling, TX | BRIEF ROPE TORNADO. |
| 00:31 UTC | TORNADO | 7 W Broome | Sterling, TX | CONFIRMED ROPE TORNADO |
| 01:05 UTC | TORNADO | 14 Sw Sterling City | Sterling, TX | CONFIRMED TORNADO. |
| 01:12 UTC | HAIL 2 | 4 Ssw Sterling City | Sterling, TX | |
| 01:19 UTC | HAIL 2 | 4 Ssw Sterling City | Sterling, TX | |
| 01:40 UTC | TORNADO | 3 Sw Water Valley | Tom Green, TX | BRIEF TOUCHDOWN OBSERVED ALONG THE HILLS SW OF WATER VALLEY...NEAR FM 2034. |
| 01:45 UTC | FLOOD | 5 S Sterling City | Sterling, TX | HWY 163 FLOODED 4 TO 6 MILES SOUTH OF STERLING CITY. |
| 01:45 UTC | HAIL 1.75 | 4 W Water Valley | Tom Green, TX | |
| 01:57 UTC | HAIL 1.75 | 7 Nw North Reagan Fire | Reagan, TX | GOLFBALL SIZE HAIL REPORTED AT WESTERN GAS PLANT |
| 02:17 UTC | HAIL 1.75 | Carlsbad | Tom Green, TX | |
| 02:23 UTC | HAIL 1.75 | 1 N North Reagan Fire S | Reagan, TX | SHERRIFF/S OFFICE REPORTED GOLF BALL HAIL AND BRIEF FUNNEL CLOUD |
| 02:39 UTC | TSTM WND GST 60 | 6 N Mertzon | Irion, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 26, 2014
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 11:46 AM CDT | EF0 | Bastrop, TX | 0.5 | 30 | $10,000 | ||
| May 26 | 1:50 PM EDT | EF0 | Aroostook, ME | 0.2 | 180 | |||
| May 26 | 3:38 PM CDT | EF0 | Martin, TX | 0.6 | 200 | |||
| May 26 | 4:20 PM CDT | EF0 | San Patricio, TX | 0.1 | 50 | |||
| May 26 | 5:38 PM CDT | EF2 | Howard, TX | 1.0 | 400 | $45,000 | ||
| May 26 | 5:52 PM CDT | EF0 | Hockley, TX | 2.0 | 30 | $500 | ||
| May 26 | 5:57 PM CDT | EF0 | Glasscock, TX | 1.3 | 500 | |||
| May 26 | 6:26 PM CDT | EF0 | Glasscock, TX | 0.7 | 200 | |||
| May 26 | 6:42 PM CDT | EF0 | Glasscock, TX | 0.8 | 300 | |||
| May 26 | 7:46 PM CDT | EF2 | McKenzie, ND | 0.5 | 100 | 9 | $2.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.